Alert archive / Michigan / River Flood Warnings in 2017
River Flood Warning 6, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Mar 1, 2017, 11:45 AM EST for Kalamazoo County, Michigan. It was in force for 61 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2017, 11:45 AM EST (16:45 UTC)
- Expired
- Mar 4, 2017, 1:00 AM EST
- In force
- 61 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Kalamazoo County, MI
The radar
The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Portage River near Vicksburg (VCKM4).
- Action stage
- 4.5 ft
- Minor stage
- 5 ft
- Moderate stage
- 7 ft
- Major stage
- 8 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04097170, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
108
WGUS43 KGRR 011645
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 AM EST WED MAR 1 2017
...The National Weather Service in Grand Rapids has issued a flood
warning for the following rivers in Southwest Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.One to over two inches of rain has fallen across much of Southern
Lower Michigan and this will lead to some minor flooding. The
following forecast is based on observed and forecast 48 hour
precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message... Even 6 inches of fast-moving flood water can knock
you off your feet, and a depth of 2 feet will float your car.
Never try to walk, swim, or drive through such swift water. If
you come upon flood waters, stop, turn around and go another way.
This warning will be in effect until the river falls below its flood
stage.
Stay tuned to further developments by listening to your local
radio, television, or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-021845-
/O.NEW.KGRR.FL.W.0006.170301T1645Z-170304T0600Z/
/VCKM4.1.ER.000000T0000Z.170302T0000Z.170303T0600Z.UU/
1145 AM EST WED MAR 1 2017
The National Weather Service in Grand Rapids has issued a
* Flood Warning for
the Portage River Near Vicksburg.
* until late Friday night.
* Flood stage is 5.0 feet.
* Forecast, the river is forecast to have a maximum value of 5.1 feet
this evening.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.1 feet
on Apr 1 1949.
&&
LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
4211 8553 4208 8552
$$
634 follow-up statements
086
WGUS43 KGRR 020410
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 PM EST WED MAR 1 2017
Portage River Near Vicksburg affecting Kalamazoo County
.Recent heavy rainfall has resulted in minor flooding along the
Portage River near Vickburg. Flooding should not last long with
colder air moving into the region and only light precipitation
amounts anticipated over the next few days. The following forecast is
based on observed and forecast 48 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Even 6 inches of fast-moving flood water can knock
you off your feet... and a depth of 2 feet will float your car.
Never try to walk... swim... or drive through such swift water. If
you come upon flood waters... stop... turn around and go another way.
This warning will be in effect until the river falls below its flood
stage.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-030610-
/O.CON.KGRR.FL.W.0006.000000T0000Z-170304T0600Z/
/VCKM4.1.ER.000000T0000Z.170302T0600Z.170303T0600Z.UU/
1110 PM EST WED MAR 1 2017
The flood warning continues for
the Portage River Near Vicksburg.
* until late Friday night.
* At 9:00 PM Wednesday the stage was 5.1 feet.
* Flood stage is 5.0 feet.
* Minor Flooding is occurring and Minor flooding is forecast.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.1 feet
on Apr 1 1949.
&&
LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
4211 8553 4208 8552
$$
jam230
WGUS83 KGRR 021625
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1125 AM EST THU MAR 2 2017
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.Recent heavy rainfall has resulted in minor flooding along the
Portage River near Vickburg. Flooding should not last long with
colder air moving into the region and only light precipitation
amounts anticipated over the next few days. The following forecast
is based on observed and forecast 48 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message... Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio, television, or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-031825-
/O.EXT.KGRR.FL.W.0006.000000T0000Z-170304T0000Z/
/VCKM4.1.ER.000000T0000Z.170302T0200Z.170303T0000Z.UU/
1125 AM EST THU MAR 2 2017
The Flood Warning continues for
the Portage River Near Vicksburg.
* until Friday evening.
* at 9:00 PM Wednesday the stage was 5.1 feet.
* Flood stage is 5.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue to fall below flood stage by this
evening.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.0 feet
on Apr 20 2013.
&&
LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
4211 8553 4208 8552
$$
63573
WGUS83 KGRR 030323
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1023 PM EST THU MAR 2 2017
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.Little runoff can be expected through the weekend with cold
temperatures and little additional rainfall. River levels could go
up again next week with additional rainfall likely.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-040523-
/O.EXT.KGRR.FL.W.0006.000000T0000Z-170304T1200Z/
/VCKM4.1.ER.000000T0000Z.170302T0200Z.170303T1200Z.UU/
1023 PM EST THU MAR 2 2017
The Flood Warning continues for
the Portage River Near Vicksburg.
* until Saturday morning.
* at 9:00 PM Wednesday the stage was 5.1 feet.
* Flood stage is 5.0 feet.
* Forecast, the river will continue to fall below flood stage by
tomorrow morning.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.0 feet
on Apr 20 2013.
&&
LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
4211 8553 4208 8552
$$453
WGUS83 KGRR 031636
FLSGRR
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1136 AM EST FRI MAR 3 2017
...The Flood Warning is cancelled for the following river in
Southwest Lower Michigan...
Portage River Near Vicksburg affecting Kalamazoo County
.The Portage River has crested and is now falling below flood stage.
The following forecast is based on observed and forecast 48 hour
precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC077-031706-
/O.CAN.KGRR.FL.W.0006.000000T0000Z-170303T1630Z/
/VCKM4.1.ER.000000T0000Z.170302T0200Z.170302T2200Z.UU/
1136 AM EST FRI MAR 3 2017
The Flood Warning is cancelled for
the Portage River Near Vicksburg.
* at 11:30 AM Friday the stage was estimated to have fallen to 4.95
feet.
* Flood stage is 5.0 feet.
* Forecast, the river will continue to fall below flood stage.
* Impact, at 5.0 feet...Expect overflows into wooded areas and
farmland adjacent to the river
* Flood history, this crest compares to a previous crest of 5.0 feet
on Apr 20 2013.
&&
LAT...LON 4208 8547 4211 8544 4216 8544 4215 8548
4211 8553 4208 8552
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Mar 1, 6:45 AM EST, 5 hours earlier.
Area forecast discussion, Mar 1, 6:45 AM EST, 5 hours before
Area Forecast Discussion
National Weather Service Grand Rapids MI
645 AM EST Wed Mar 1 2017
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 315 AM EST Wed Mar 1 2017
Low pressure will move east and colder air will arrive today with
rain changing to snow by the afternoon. Snow and gusty winds could
impede travel by this evening across central and northern Lower
Michigan. Lake effect snow showers will continue through the end
of the week.
&&
.SHORT TERM...(Today through Friday)
Issued at 315 AM EST Wed Mar 1 2017
Will keep the winter weather advisory across the north although
snow amounts were lowered based on model QPF trends. This is
looking more like 2 to 4 inches of snow rather than a 4 to 6 inch
event.
Colder air filters in from the northwest today and area of f-gen
snow should arrive for the afternoon across the north then moves
south and weakens during the evening. Impacts should be minor
although there could be some slippery spots on untreated roads as
temperatures drop well below freezing overnight.
Cyclonic flow and shortwave trough axis should allow for some
light accumulations of lake effect snow Thursday and Thursday
night. A clipper passes south of Lower Michigan Thursday night as
well and some f-gen snows could extend into the southern zones.
Lowered blended temps a bit Thursday and Friday as this still
looks to be a cold air mass with cold air advection continuing
through the period.
.LONG TERM...(Friday night through Tuesday)
Issued at 315 AM EST Wed Mar 1 2017
Friday night and Saturday look dry as high pressure at the sfc and
aloft moves over Michigan. As the high moves east Sunday, a warm
front will push north through the cwa and we may see a shower with
that. Otherwise, the next weather maker will be the development of a
low over the upper Mississippi Valley. Medium range models show a
strong short wave accompanying it. Southwest flow ahead of the
trailing cold front will push moisture northward and we'll see
showers develop ahead of the cold front Monday and Monday night.
Colder air advecting south behind the system Tuesday may result in
some mixed rain and snow as the upper short wave passes through.
Highs through the period will be in the 40s and 50s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 645 AM EST Wed Mar 1 2017
IFR and LIFR conditions can be expected this morning in areas of
low clouds and fog and again this afternoon as snow moves though
Lower Michigan. West winds will increase to 10 to 15 knots with
gusts over 25 knots at times into this evening. Winds will
decrease and conditions should improve later tonight.
&&
.MARINE...
Issued at 315 AM EST Wed Mar 1 2017
Small craft advisory will be in effect today and tonight with
winds gusting to 30 knots at times.
&&
.HYDROLOGY...
Issued at 315 PM EST Tue Feb 28 2017
Considerable rises are forecasted on the area rivers as a low
pressure system pushes through the CWA on Wednesday. This system
will tap abundant Gulf moisture. The frontal zone that this system
will be tracking along is already situated over the region. What
this means is increasing coverage and intensity of the rain at the
system nears. Multiple rounds of rain will likely occur and the
rain will be heavy at times.
Forecasted rainfall amounts range from near an inch across the Pere
Marquette and Upper Muskegon basins to close to 2 inches near the
MI/IN border. The rivers can handle such rainfall amounts without
significant flooding. If we see basin average amounts over 2
inches...or if the axis of heavy rain ends up being further
north...the risk will increase. Those northern basins are elevated
because of the recent snow melt and as a result are more vulnerable
to flooding.
Higher rainfall rates associated with the downpours could cause some
urban and poor drainage flooding. Rainfall rates could top a half
inch per hour in the heaviest storms. Given the moist
conditions...small stream flooding will need to be monitored as well.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 9 PM EST this evening for
MIZ037>040-043>045.
LM...Small Craft Advisory until 8 AM EST Thursday for LMZ844>849.
&&
SYNOPSIS...Ostuno
SHORT TERM...Ostuno
LONG TERM...04
AVIATION...Ostuno
HYDROLOGY...MJS
MARINE...OstunoHazardous weather outlook, Mar 1, 3:20 AM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 320 AM EST Wed Mar 1 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-020830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 320 AM EST Wed Mar 1 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Travel could be impacted by snow this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Lake effect snow showers could impact travel Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-020830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 320 AM EST Wed Mar 1 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will pose a hazard to small craft. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. OSTUNO
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 9:20 PM EST | River Flood Watch | GRR | Kalamazoo | 64 hr |
| Feb 28, 9:50 PM EST | Severe Thunderstorm Warning | GRR | Calhoun | 40 min |
| Feb 28, 10:26 PM EST | Special Weather Statement | GRR | Ingham, Jackson | 64 min |
Nearby
River Flood Warnings in Michigan, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.